Arizona, 2022Flash Flooding in Arizona, August 24, 2022
August 24, 2022 · NWS FGZ · 4 events in 2 counties and zones
Deep monsoon moisture over northern Arizona brought thunderstorms with heavy rain.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Deep monsoon moisture over northern Arizona brought thunderstorms with heavy rain.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Aug 24, 9:13 AM MST, 3 hours 17 minutes earlier.
Area forecast discussion, Aug 24, 9:13 AM MST, 3 hours 17 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
913 AM MST Wed Aug 24 2022
.SYNOPSIS...Increasing monsoonal moisture will bring greater storm
coverage to northern Arizona for the remainder of the week. Flash
flooding will be the main concern during this time.
&&
.UPDATE...Left over clouds and instability from yesterday are
moving across northern Arizona form east to west today. Radar is
picking up a few very light echoes over the Mogollon north of
Payson this morning. This mornings sounding from Flagstaff showed
an increase in moisture (PW increased from 0.59 to 0.79) from
yesterday. Satellite derived PW also shows around an an inch over
southern Yavapai County, south of the Mogollon Rim and portions
of southern Apache and Navajo counties. Current forecast shows a
general increase of thunderstorms which is handled well by the
current forecast.
&&
.PREV DISCUSSION /248 AM MST/...High pressure is moving over the
Four Corners area which will allow for moisture to move deeper
across northern Arizona from the Gulf of California. Thunderstorm
coverage will increase significantly from the last couple of days
especially north of the Mogollon Rim. The greatest storm activity
will be along and south of the I-40 with flash flooding and gusty
outflow winds as the primary hazards.
The increased chances for thunderstorm activity look to continue
through the weekend before a dramatic downturn may take place
beginning Monday. Until then, be aware of your surroundings and
hike smart. Stay out of slot canyons, swimming holes and low water
crossings. Turn around, don't drown!
&&
AVIATION...For the 18Z TAF package...Scattered to numerous showers
and thunderstorms will develop through this afternoon, with the
greatest storm coverage along and south of a KCMR-KFLG-KINW-KRQE
line. Expect gusty winds, and brief IFR visibilities, in the
vicinity of the strongest storms with light winds expected
elsewhere. Aviation discussion not updated for TAF amendments.
&&
FIRE WEATHER...Storm coverage will increase by this afternoon as
high pressure transitions towards the Four Corners. Outflow winds
and flash flooding will continue to be the main threats. Similar
conditions are expected Thursday with light winds outside of storm
activity.
Friday through Sunday...Expect good chances for thunderstorms each
day with gusty and erratic winds in the vicinity of storms.
Otherwise, little change in temperatures with mainly light winds are
expected.
&&
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.
&&
PUBLIC...MAS/Kobold
AVIATION...Meola
FIRE WEATHER...Meola
For Northern Arizona weather information visit
weather.gov/flagstaff
In the hours before
Local storm report, Aug 24, 8:35 AM MST, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
835 AM MST WED AUG 24 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM FLASH FLOOD 1 SSW COTTONWOOD 34.72N 112.03W
08/23/2022 YAVAPAI AZ PUBLIC
ROAD FLOODED AT FIR ST AND MONTE TESORO
DRIVE. REPORT VIA FACEBOOK. WATER ESTIMATED
TO BE 1-2 FEET DEEP.
&&
ETLocal storm report, Aug 24, 9:02 AM MST, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
902 AM MST WED AUG 24 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM FLASH FLOOD 1 W PAULDEN 34.89N 112.48W
08/23/2022 YAVAPAI AZ COUNTY OFFICIAL
FLASH FLOOD REPORTED ON BIG CHINO WASH BY
YAVAPAI COUNTY FLOOD CONTROL DISTRICT. BCWA3
REPORTED A 4.64 FT RISE.
&&
ETSpecial weather statement, Aug 24, 12:29 PM MST, 1 minute before
Special Weather Statement
National Weather Service Flagstaff AZ
1229 PM MST Wed Aug 24 2022
AZZ015-038-242000-
Western Mogollon Rim-Oak Creek and Sycamore Canyons-
1229 PM MST Wed Aug 24 2022
...A strong thunderstorm will impact portions of Coconino County
through 100 PM MST...
At 1228 PM MST, Doppler radar was tracking a strong thunderstorm over
Mountainaire, or 8 miles south of Flagstaff, moving northwest at 5
mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Flagstaff, Mountainaire, Kachina Village, Cave Springs Campground,
Pine Flat Campground, Sterling Fish Hatchery, West Fork Of Oak Creek,
Lower Lake Mary and Canyon Vista Campground.
This includes the following highways...
Route 66 between mile markers 192 and 195.
Interstate 40 between mile markers 188 and 197.
Interstate 17 between mile markers 326 and 339.
State Route 89A between mile markers 385 and 398.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3513 11154 3497 11163 3501 11189 3526 11176
TIME...MOT...LOC 1928Z 112DEG 5KT 3508 11167
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
ETFlash Flood, Coconino
- When
- August 24, 12:30 PM MST to 2:30 PM MST
- Where
- Coconino County, 6.64 mi WSW of Sunset Crater to 4.11 mi N of Sunnyside
- Cause
- Heavy Rain / Burn Area
- Reported by
- Public
- Coordinates
- 35.321, -111.612
Heavy rain over the Schultz Fire scar (2010) and the Pipeline/Tunnel (2022) Fire scar caused flash flooding over Alice Drive. The water, mud, and many basketball sized rocks made Alice Drive impassable.
Flash Flood, Coconino
- When
- August 24, 1:30 PM MST to 4:00 PM MST
- Where
- Coconino County, 5.47 mi N of Flagstaff to 6.01 mi N of Flagstaff
- Cause
- Heavy Rain / Burn Area
- Property damage
- $500,000
- Reported by
- Official NWS Observations
- Coordinates
- 35.279, -111.638
Heavy rain over the Pipeline Fire scar (June 2021) caused flash flooding in Schultz Creek. The creek rose 4.84 feet at Highway 180. The water flooded apartments, homes, and streets on the west side of Highway 180.
Flash Flood, Coconino
- When
- August 24, 1:49 PM MST to 3:00 PM MST
- Where
- Coconino County, 14.09 mi NE of Kaibito to 14.97 mi N of Kaibito
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 36.735, -110.880
Water flooded roads 5 miles east of K'ai'bii'to.
Flash Flood, Yavapai
- When
- August 24, 2:15 PM MST to 4:00 PM MST
- Where
- Yavapai County, 1.94 mi SW of Entro to 1.8 mi WSW of Miller Vly
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 34.584, -112.428
Granite Creek in Prescott rose about three feet.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Mississippi, August 24 to 26, 2022$5.1 million · EF0 · 115 events
- High Surf in Wisconsin, August 24 to 25, 20221 death · 1 event
- Damaging Winds in Florida, August 24, 2022$1.0 million · 51 kt wind · 2 events
- Flash Flooding and Damaging Wind in Arizona, August 24, 2022$570,000 · 52 kt wind · 5 events
- Flash Flooding and Flood in California, August 24, 2022$129,000 · 61 kt wind · 12 events
- Flash Flooding and Flood in California, August 24 to 26, 2022$65,000 · 63 kt wind · 14 events
- Flash Flooding in Louisiana, August 24, 2022$106,000 · 3 events
- Tornado and Flash Flooding in Louisiana, August 24 to 26, 2022$50,000 · EF0 · 7 events
- Flash Flooding and Hail in South Dakota, August 24, 2022$20,000 · 1.5 in hail · 3 events
- Flash Flood in Wyoming, August 24, 2022$20,000 · 1 event
- Tornado and Hail in Montana, August 24 to 26, 2022EF0 · 13 events
- Flash Flood and Debris Flow in Arizona, August 24 to 26, 2022$13,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1055329, 1055332, 1055330, 1055333.